New York, 2003

Hail in New York, August 13, 2003

August 13, 2003 · NWS ALY · 4 events in 1 county or zone

A thunderstorm developed in extreme western Dutchess County on the afternoon of August 13. This storm moved west across the Hudson river into the city Kingston, Ulster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A thunderstorm developed in extreme western Dutchess County on the afternoon of August 13. This storm moved west across the Hudson river into the city Kingston, Ulster County. It became severe as a weather spotter reported penny, nickel, half dollar and eventually, hen's egg size hail stones. These reports were all within about five minutes. No significant damage was reported to the National Weather Service on account of this hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 13, 1:50 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 13, 1:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
250 PM EDT WED AUG 13 2003

UPDATE DISC...UPDATED TO INCLUDE FLASH FLOOD WATCH ALL ZONES EXC
HAMILTON AND NORTHERN HERKIMER COUNTIES...AND INCLUDE THE
POSSIBILITY OF TORRENTIAL DOWNPOURS.  THUNDERSTORM CELLS MOVING
ALONG A LINE IN LITCHFIELD AND SARATOGA COUNTIES HAVE PRODUCED
LOCALLY HEAVY RAINFALL...AND FLASH FLOOD WARNINGS WERE ISSUED
IN THOSE TWO COUNTIES.

NO CHANGES BEYOND FIRST PERIOD.

ALY...FF WATCH ALL ZONES EXC NYZ032-033.

RCK

PREVIOUS EARLY MORNING...
DISC...

.SHORT TERM...WEAK FRNTL BNDRY FM SW MAINE TO WK SFC LOW NEAR
ALB...HAS BEEN FOCUS OF CONVECTION THAT HAS LINGERED INTO THE EARLY
MRNG HRS. OVER THE NEXT FEW HRS THE SFC LOW WILL PROPAGATE EAST AND
THE BOUNDARY WILL SLIDE SOUTH. OVER THE REST OF THE FCA -SHRA AND
TSRA HAVE ENDED. TO THE SOUTH OF THE BOUNDARY TD REMAIN IN THE
70S...WHILE IN THE 60S TO ITS NW. DRIER AIR WILL FILTER INTO NW
ZNS...BUT OTHERWISE RICH LOW LEVEL MOISTURE SUPPLY SHOULD ENSURE
MORNING FOG AND STRATUS.

SFC HIGH OVER UPPER GREAT LAKES WILL BUILD EAST TDY...HWVR ACROSS S
QUEBEC IS ANOTHER CONSIDERABLY DRIER AND COOLER SFC HIGH SEPARATED
FROM THE GRTLKS ONE BY FRONT FM JAMES BAY TO ST LAWRENCE VLY. THIS
POCKET OF COOLER AND DRIER AIR WILL BE SHUNTED OFF TO OUR NORTH AND
EAST HWVR. THE GRTLKS HIGH IS ACTUALLY VERY WARM...AND DRY. IT WILL
BRING HOT AIRMASS FM UPPER PLAINS ACROSS ONTARIO...THEN INTO OUR
AREA FROM THE NORTHWEST.

MEANWHILE OLD SFC BOUNDARY WILL REMAIN ACROSS S NEW ENG AND NY S
TIER AND WITH RICH LLVL MOISTURE ACROSS THESE AREAS WL PROVIDE FUEL
ONCE AGAIN TO THE DAILY OUTBREAK OF -SHRA AND TSRA. HOWEVER TDYS
ACTIVITY SHOULD BE MAINLY CONFINED TO THE S TIER OF ZONES...LESS
TROPICAL IN NATURE AND SCT IN CHARACTER.

.LONGER TERM...RIDGE WILL BUILD AT ALL LEVELS OVER MUCH OF AMERICA
TNGT INTO THURSDAY. BY THU NT 1000-500HPA THICKNESS WILL BE OVER
570 ACROSS FCA...WITH EVEN HOTTER AIR STREAMING INTO RGN FRI. TEMPS
WILL BE WELL IN THE 80S THU...AND NR 90 FRI.  WITH SO MUCH MOISTURE
IN THE GROUND...IT WILL ACT AS A BREAK KEEPING THEM FROM SOURING
WELL INTO THE 90S...AND INSTEAD JUST INCREASING THE HUMIDITY IN THE
BOUNDARY LAYER. FRIDAY THE RIDGE RETROGRADES BACK TO THE WEST...A
TROF FORMS OVER QUEBEC.  FRI NT AND SAT THE FIRST SIGNIFICANT COLD
FRONT IN TWO WEEKS DROPS SOUTH ACROSS THE REGION TRIGGERING A ROUND
OF -SHRA AND TSRA AND USHERING IN A COOLER DRY AMASS FOR SUN...AND
FEATURING BRIGHT SUNSHINE.

.EXTNDD...NEXT WEEK REGION IS ON S EDGE OF WESTERLIES AS UPPER TROFS
USHER IN A CDFNT FOLLOWED BY A DRY AND COOLER SFC HIGH...THEN IT
SLIDES OFFSHORE...RETURN FLOW BRINGS TEMPS BACK TO 80S...THEN NEXT
SHORT WV REPEATS THE PATTERN...WITH A CYCLE OF ABOUT 3 DAYS.

IN SHORT AFTER THIS AFTERNOON THE STEAMBATH...WITH DAILY ROUNDS OF
HEAVY DOWNPOURS IS OVER.

.HYDROLOGICAL DISCUSSION...SCT SHRA AND TSRA WILL BE AROUND THIS
AFTN...BUT COVERAGE WILL BE MUCH LESS THAN THE PAST FEW DAYS...AND
MOST CONCENTRATED TO THE SOUTH OF ALB. IF AREAS THAT HAVE HAD LARGE
AMOUNTS OVER THE PAST FEW DAYS GET HIT AGAIN THERE COULD STILL BE
SOME LOCALIZED OR ISOLD FLOODING THIS AFTERNOON SOUTH OF ALBANY.
BEYOND THAT SHOULD BE DRY THROUGH FRIDAY...WITH ONLY VERY SLIGHT CHC
OF -SHRA OR TSRA...GIVING THE AREA SOME MUCH NEEDED DRYING OUT TIME.

.ALY...NONE.

SNYDER
Hazardous weather outlook, Aug 13, 3:25 AM EST, 10 hours 35 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-141045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
425 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...SCATTERED SHOWERS AND THUNDERSTORMS COULD CAUSE RAPID
LOCALIZED RISES ON STREAMS IF THEY OCCUR IN AREAS THAT HAVE HAD
HEAVY RAIN OVER THE PREVIOUS 2 DAYS. OTHERWISE NO HAZARDOUS WEATHER
EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SNYDER

The radar

The Albany radar (KENX), 73 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Ulster

When
August 13, 2:00 PM EST
Where
Ulster County, Kingston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.933, -74.017

Hail, Ulster

When
August 13, 2:05 PM EST
Where
Ulster County, Kingston
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.933, -74.017

Hail, Ulster

When
August 13, 2:10 PM EST
Where
Ulster County, Kingston
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.933, -74.017

Hail, Ulster

When
August 13, 2:17 PM EST
Where
Ulster County, Kingston
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.933, -74.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333599, 5333600, 5333601, 5333602.